Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Denver/Boulder, CO

August 26, 2002Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 26, 2002, 8:07 PM MDT for Logan County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 8:07 PM MDT (02:07 UTC)
Expired
Aug 26, 2002, 9:00 PM MDT
In force
53 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 155 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 8:46 PM MDTHail 0.75Crook, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
3906 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS55 KBOU 270207
SVRDEN
COC075-270300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
806 PM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 900 PM MDT

* AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHEAST OF PEETZ...OR ABOUT 7 MILES 
  SOUTH OF SIDNEY...MOVING SOUTH SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CROOK...
PEETZ...PROCTOR AND TWIN BUTTES.

VERY LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4099 10322 4076 10317 4076 10267 4100 10266
RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:25 PM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 26, 3:25 PM MDT, 4 hours 42 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT MON AUG 26 2002

SHORT TERM:  A GENERALLY STABLE UPPER AIR PATTERN IS GOING TO SET UP
THE OPPORTUNITY FOR AFTERNOON AND NOCTURNAL SHOWERS AND
THUNDERSTORMS THE NEXT SEVERAL DAYS.  AN UPR LVL RIDGE AXIS WILL BE
CENTERED OVR CO AND NM WHILE UPR TROFINESS REMAINS OVR THE PAC NW.
WHILE THE PATTERN STAYS IN PLACE...LOW LVL MSTR WL BE DRAWN OVR THE
PLAINS BY THE RESULTANT SFC TROF OVR THE MTNS.  AN UPR LEVEL JET
BETWEEN THE UPR TROF AND UPR RIDGE WILL ALSO BE IN PLACE TO HELP
ORGANIZE AFTN CONVECTION.  SPECIFIC HUMIDITY LEVELS WL BE ARND 6-8
G/KG FOR THE NEXT COUPLE AFTNS.  IN THE SHORT TERM...A STRONG
BOUNDARY FROM CONVECTION IN NEBRASKA IS MOVG INTO THE NERN PART OF
THE STATE THIS AFTN.  THIS BOUNDARY WL BE REINFORCED BY SHOWERS
WHICH WL DEVELOP ON THE PLAINS TONIGHT AND SHOULD MAKE IT TO THE
FOOTHILLS.  MOISTURE BEHIND THIS FRONT WL PRODUCE AREAS OF STRATUS
IN THE MORNING AND THEN COOL OFF TEMPS ON TUES.  AFTN HEATING AND
THE WIND SHEAR PROFILE WL ALLOW SHOWERS TO DEVELOP IN THE AFTN AND
EVENING.  MODELS SHOW MORE QPF ON TUES AFTN THAN FOR THIS AFTN.  THE
SAME SITUATION WILL BE IN PLACE FOR WED.  THRU THE EXTENDED
PERIOD...MSTR LVLS GRADUALLY DECREASE AT THE END OF THE WEEK.  IT IS
DIFFICULT TO REMOVE THE MENTION OF AFTN AND EVENING THUNDERSTORMS
BEFORE SATURDAY.  TEMPERATURES THROUGH THE NEXT WEEK SHOULD BE CLOSE
TO NORMALS FOR LATE AUGUST.  MAYBE THE RAIN WL ALSO HELP WITH THE
DROUGHT SITUATION.           KDRBY

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:05 PM MDTSevere Thunderstorm WarningBOUWashington30 min
Aug 26, 10:31 PM MDTSevere Thunderstorm WarningBOULarimer59 min
Aug 26, 10:57 PM MDTSevere Thunderstorm WarningBOULarimer, Weld63 min
Aug 26, 11:58 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Aug 27, 12:33 AM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert42 min
Aug 27, 1:17 AM MDTSevere Thunderstorm WarningBOUDouglas, Elbert58 min
Aug 27, 2:19 AM MDTSevere Thunderstorm WarningBOUElbert41 min
Aug 27, 2:09 PM MDTSevere Thunderstorm WarningBOUGilpin51 min
Aug 27, 2:28 PM MDTSevere Thunderstorm WarningBOUJefferson47 min
Aug 27, 2:52 PM MDTTornado WarningBOUJefferson38 min
Aug 27, 3:18 PM MDTTornado WarningBOUArapahoe, Denver, Douglas, Jefferson42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.